Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Morristown, TN

July 28, 2000Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2000, 4:09 PM EDT for Scott County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 4:09 PM EDT (20:09 UTC)
Expired
Jul 28, 2000, 4:45 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS54 KMRX 282010
SVRMRX
VAC169-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLINCHPORT...OR 8 MILES WEST OF GATE
  CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF GATE CITY AROUND 420 PM EDT
  10 MILES NORTHWEST OF HILTONS AROUND 430 PM EDT
  FORT BLACKMORE AROUND 435 PM EDT
  DUNGANNON AROUND 445 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3667 8287 3654 8272 3668 8233 3688 8251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:08 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 28, 3:08 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI JUL 28 2000

UPPER LOW OVER GREAT LAKES SHARPENS AND BECOMES MORE SOUTHWEST-
NORTHEAST ORIENTED THIS WEEKEND...STRETCHING FROM THE GREAT LAKES
INTO THE SOUTHERN MISSISSIPPI VALLEY. THIS IN TURN HELPS DEEPEN THE
SOUTHWEST FLOW OF GULF MOISTURE AHEAD OF IT OVER THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS. AT THE SURFACE...A COUPLE OF WEAK
FRONTS/TROFS SWING AROUND THE BASE OF THE UPPER TROF AND WASH OUT
AS THEY APPROACH THE SOUTHERN APPALACHIANS AND BECOME ALIGNED UNDER
UPPER FLOW. MUGGY AIRMASS AND FRONTS/TROUGHS AS WELL AS OUTFLOW
BOUNDARIES WILL BE MAIN TRIGGERS FOR SHOWERS AND THUNDERTORMS
THROUGH THE WEEKEND.

TEMPS A FAN/FWC BLEND.

CHA   68  92  68  88 /  40  40  20  40
TYS   67  88  67  86 /  50  40  20  40
TRI   63  85  63  83 /  50  40  20  40
OQT   67  88  67  86 /  50  40  20  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:40 PM EDTSevere Thunderstorm WarningMRXRussell50 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMRXCity of Bristol45 min
Jul 28, 5:06 PM EDTSevere Thunderstorm WarningMRXWashington39 min
Jul 28, 5:46 PM EDTSevere Thunderstorm WarningMRXCity of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.